Ozempic, Mounjaro Makers Sued Over Stomach Paralysis Risk

The lawsuit claims Novo Nordisk and Eli Lilly downplayed the severity of gastrointestinal side effects associated with Ozempic and Mounjaro, including the risk of stomach paralysis.

On August 2, a Louisiana woman filed a lawsuit against Ozempic and Mounjaro manufacturers, claiming she experienced stomach paralysis — or gastroparesis — after using the two diabetes drugs.

Ozempic, which contains semaglutide and Mounjaro, AKA tirzepatide, are GLP-1 receptor agonists that reduce appetite and slow the passage of food through the gastrointestinal system.

Healthcare providers can prescribe these medications to help people with diabetes control their blood sugar levels. However, they are also used off-label for weight loss.

Jaclyn Bjorklund, the plaintiff in the case, used Ozempic for over a year and stopped in July 2023. She then switched to Mounjaro.

However, the lawsuit claims the diabetes drugs caused severe vomiting, stomach pain, and gastrointestinal burning. The complaint also states that Bjorklund was hospitalized for stomach issues on several occasions, including visits to the emergency room. In addition, she claims to have experienced tooth loss due to excessive vomiting and required additional medications to control the vomiting.

The lawsuit accuses Novo Nordisk and Eli Lilly of knowing about the severity of gastrointestinal side effects of Ozempic and Mounjaro but failing to disclose this information on the label.

"Defendants acknowledge that gastrointestinal events are well-known side effects of the GLP-1 class. However, Defendants have downplayed the severity of the gastrointestinal events caused by Ozempic and Mounjaro, never, for example, warning of the risk of gastroparesis (paralyzed stomach) 1 or gastroenteritis," the complaint states.

Bjorklund is seeking compensatory and punitive damages for severe and permanent injuries, as well as healthcare costs, attorneys fees, and court costs.

According to The Hill, a Novo Nordisk spokesperson told the news outlet, "patient safety is of utmost importance to Novo Nordisk. We are continuously monitoring the safety profile of our products and collaborate closely with authorities to ensure patient safety, including adequate information on gastrointestinal side effects in the label."

Previous reports indicate other individuals have experienced stomach paralysis while using Ozempic and Wegovy, a weight loss/diabetes drug that also contains semaglutide.

In addition, Ozempic has been linked to malnutrition, possible thyroid cancer risks, and reports of suicidal thoughts.


Leave a reply

Your email will not be published. All fields are required.